Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Morristown, TN

August 2, 2004Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2004, 4:52 PM EDT for Polk County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 4:52 PM EDT (20:52 UTC)
Expired
Aug 2, 2004, 5:30 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 143 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 022052
SVRMRX
TNC139-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 530 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR OCOEE DAM NUMBER 3...OR 4 MILES WEST OF
  DUCKTOWN...MOVING WEST AROUND 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCHVILLE AROUND 500 PM EDT
  8 MILES SOUTH OF CHILHOWEE CAMPGROUND AROUND 515 PM EDT
  OCOEE DAM NUMBER 1 AROUND 525 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3521 8466 3501 8477 3499 8432 3519 8427

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:35 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 2:35 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON AUG  2 2004

.SHORT TERM (TONIGHT AND TUESDAY)...CURRENT CONVECTION OVER THE
MOUNTAINS MAINLY WITH SURFACE THETA E MAXES OVER SE TN/SW NC, AND
OVER NE TN/SW VA. A THETA E MIN IS OVER THE CENTRAL SMOKY MOUNTAINS,
WITH NO CONVECTION CURRENTLY OCCURRING THERE. THE WINDS ARE VERY
LIGHT, WITH DEWPOINTS IN THE UPPER 60S TO MID 70S. AMPLE SUN AND
MOISTURE ARE THE DRIVING FACTORS. BELIEVE SUNSET WILL ALLOW
CONVECTION TO SETTLE DOWN AND DISAPPEAR, SO HAVE KEPT TONIGHTS POPS
IN THE LOW DOUBLE DIGITS. SAME TOMORROW EARLY. TOMORROWS TEMPS WILL
CLIMB TO THE ETA CONVECTIVE TEMP BY ABOUT NOON, AND MOISTURE WILL BE
PLENTIFUL ENOUGH TO CREATE SHOWERS AND A FEW THUNDERSTORMS OVER THE
MOUNTAINS AND NORTHEAST PORTIONS AGAIN. HAVE INCLUDED SLIGHT CHANCE
POPS IN THOSE AREAS AFTER 18Z TUESDAY. OVERALL, CONTINUED VERY WARM
AND MUGGY.

.LONG TERM...(TUE NIGHT THROUGH MON)...WARM MIDDLE OF THE WEEK IN
STORE AS UPPER RIDGE OVER THE CENTRAL PLAINS NOSES INTO OUR REGION.
COLD FRONT WILL APPROACH LATE WED/EARLY THU. SOME TIMING DIFFERENCE
BETWEEN ETA/GFS WITH ETA SOMEWHAT FASTER. SHORT RANGE ENSEMBLES
(SREF) APPEAR TO OFFER A GOOD COMPROMISE AND ARE THE BASIS FOR
TIMING THE FROPA. MEDIUM RANGE MODELS DISAGREE SOMEWHAT ON THE
AMPLITUDE...BUT THERE IS GENERAL AGREEMENT THAT A SIGNIFICANT TROUGH
WILL SET UP OVER THE EASTERN CONUS LATER THIS WEEK. GFS IS MOST
AMPLIFIED WITH THIS FEATURE. INCLINATION IS TO FAVOR
SLIGHTLY-LESS-AMPLIFIED GFS ENSEMBLE MEAN. AT ANY RATE...SURFACE
COLD FRONT WILL BE DRIVEN WELL SOUTH OF FORECAST AREA WITH BELOW
CLIMO TEMPS AND SIGNIFICANTLY DRIER AIR FOLLOWING FRONT. THIS TROUGH
IS PROJECTED TO PERSIST WELL INTO THE UPCOMING WEEKEND. BASED ON
PREFERENCE FOR ENSEMBLE MEAN DEPICTION...GENERALLY FAVORED ENSEMBLE
MEAN MOS VALUES FOR TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  93  70  94 /  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  90  69  92 /  20  10  10  20
OAK RIDGE, TN  67  89  68  91 /  10  10  10  20
TRI CITIES AIRPORT, TN  65  87  65  89 /  20  20  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB/LCM
Hazardous weather outlook, Aug 2, 6:10 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 AM EDT MON AUG 2 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041100-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
610 AM EDT (510 AM EDT) TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

HOT AND DRY WEATHER WILL BE OBSERVED WEDNESDAY. A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY. WARM MOIST AND UNSTABLE AIR AHEAD OF THE
FRONT WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS. SOME STRONG
THUNDERSTORMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:15 PM EDTSevere Thunderstorm WarningMRXBradley45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.